Alert archive / California / Flood Watches in 2023
Flood Watch 3, NWS Eureka, CA
NWS Eureka, CA issued this flood watch at Jan 11, 2023, 2:10 AM PST for 4 counties in California. It took effect at Jan 11, 2023, 4:00 AM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2023, 2:10 AM PST (10:10 UTC)
- In effect from
- Jan 11, 2023, 4:00 AM PST
- Expired
- Jan 12, 2023, 1:27 AM PST
- In force
- 21 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
320 WGUS66 KEKA 111010 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Eureka CA 210 AM PST Wed Jan 11 2023 .Another in a series of storm systems will bring another period of moderate to occasionally heavy rainfall to the area today and tonight. CAZ104-106>115-120000- /O.NEW.KEKA.FA.A.0003.230111T1200Z-230112T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity- Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 210 AM PST Wed Jan 11 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... * WHAT...Flooding caused by excessive rainfall is possible. * WHERE...A portion of northwest California, including the following areas, Mendocino County, Lake County, Trinity County, Southern Humboldt Interior, and Southwestern Humboldt. * WHEN...Through late tonight. * IMPACTS...Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Creeks and streams may rise out of their banks. Flooding may occur in poor drainage and urban areas. Low-water crossings may be flooded. Storm drains and ditches may become clogged with debris. * ADDITIONAL DETAILS... - http://www.weather.gov/safety/flood PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ SEC
2 follow-up statements
818 WGUS66 KEKA 120550 FFAEKA Flood Watch National Weather Service Eureka CA 950 PM PST Wed Jan 11 2023 CAZ104-106>115-121200- /O.CON.KEKA.FA.A.0003.000000T0000Z-230112T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity- Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 950 PM PST Wed Jan 11 2023 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... * WHAT...Flooding caused by excessive rainfall continues to be possible. * WHERE...A portion of northwest California, including the following areas, Mendocino Coast, Northeastern Mendocino Interior, Northern Lake, Northern Trinity, Northwestern Mendocino Interior, Southeastern Mendocino Interior, Southern Humboldt Interior, Southern Lake, Southern Trinity, Southwestern Humboldt and Southwestern Mendocino Interior. * WHEN...Until 4 AM PST Thursday. * IMPACTS...Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Creeks and streams may rise out of their banks. Flooding may occur in poor drainage and urban areas. Low-water crossings may be flooded. Storm drains and ditches may become clogged with debris. * ADDITIONAL DETAILS... - http://www.weather.gov/safety/flood PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ DB
150 WGUS66 KEKA 120927 FFAEKA Flood Watch National Weather Service Eureka CA 127 AM PST Thu Jan 12 2023 CAZ104-106>115-121030- /O.CAN.KEKA.FA.A.0003.000000T0000Z-230112T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity- Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 127 AM PST Thu Jan 12 2023 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for a portion of northwest California, including the following areas: Mendocino County, Lake County, Trinity County, Southern Humboldt Interior, and Southwestern Humboldt. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ SEC
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Jan 10, 2:55 PM PST, 11 hours 15 minutes earlier.
Area forecast discussion, Jan 10, 2:55 PM PST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
255 PM PST Tue Jan 10 2023
.SYNOPSIS...Showers, isolated thunderstorms, and gusty winds will
gradually diminish this evening. However, another storm system is
forecast to impact the region Wednesday through the weekend. That
storm will yield strong southeast winds and periods of moderate
rainfall across Northwest California.
&&
.DISCUSSION...A modestly unstable post-frontal airmass was
yielding scattered to numerous showers and isolated thunderstorms
across NRN CA this afternoon. In addition, an ejecting surface low
pressure center over the coastal waters was aiding in gusty south
winds near advisory criteria across coastal Del Norte County.
Wind speeds and showers are forecast to diminish this evening as
midlevel heights and temperatures gradually increase. However, a
potent upper wave was evident in WV imagery over the NERN PAC.
That wave is forecast to amplify offshore during the next 24-48
hours, with deep-layer southerly flow becoming positioned along
the West Coast. A surface front will be located beneath the upper-
level meridional flow, and that juxtaposition will likely cause
the front to stall offshore, at least through Friday. Moderate to
locally heavy pre-frontal rains may occur within a zone of low to
midlevel warm air advection and SWLY IVT values near 750 kg/m/s
Wednesday afternoon and night. Thereafter, mesoscale forcing for
heavy rainfall focused along the front may fail to move inland
until an upper-level kicker system nudges the entire trough east.
Otherwise, a 60-80 kt low-level pre-frontal coastal barrier jet
will aid in strong southeast winds over NWRN CA, with a prolonged
period of advisory gusts expected across exposed ridges and
coastal headlands from Wednesday afternoon through Friday morning.
Model guidance indicates the previously mentioned upper-level
kicker will arrive Friday afternoon into the weekend. The offshore
trough is forecast to subsequently move inland. Showers will
continue across the region as that takes place, and snow levels
may fall to impactful elevations as colder midlevel temperatures
overspread the region with the advancing trough.
Garner
&&
.AVIATION...Rain and gusty winds prevail at most terminals
although timing and thunderstorm activity differ. The offshore
low to the northwest, will keep moisture funneling into the area.
KCEC has shown thunderstorm activity offshore and to the south of
the terminal into the late afternoon with IFR conditions from
lower visibility. KACV also has a threat of thunderstorm activity
as rain, gusty southerlies and instability remain overnight. KUKI
has brief bouts of gusty winds with MVFR/VFR conditions as well as
an evening thunderstorm threat. Relief from thunderstorm activity
will come early Wednesday morning for the area. Thereafter, strong
southeast winds and low-level wind shear will redevelop across
much of the region. /EYS
&&
.MARINE...Southerly winds will continue with elevated gusts but
will ease slightly before the next round of heavy winds. A
hazardous seas warning is in effect for the southern outer waters
while conditions are mostly small craft advisory elsewhere. Gale
force winds then return to all waters Wednesday, with storm force
gusts expected over the northern outer waters. Otherwise, a
series of large westerly swells will spread across the waters
through the week. Seas near 20 to 25 feet are expected by Thursday
afternoon. /EYS
&&
.HYDROLOGY...The Russian River at Hopland will oscillate around
minor flood stage through the weekend due to continued periods of
moderate rainfall. In addition, heavy rain occurring across
Humboldt and Mendocino Counties will support minor flooding along
the Eel River at Fernbridge by Friday. Otherwise, a frontal
system approaching the region Wednesday into the weekend will
continue to be monitored for possible urban and small stream flood
impacts.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory until 5 PM PST this afternoon for CAZ101.
Flood Watch until 4 PM PST this afternoon for CAZ109>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 10 AM PST Wednesday for PZZ450-
455.
Gale Warning from 10 AM Wednesday to 4 PM PST Thursday for
PZZ450-455.
Small Craft Advisory until 4 AM PST Wednesday for PZZ470.
Gale Warning from 4 AM to 10 AM PST Wednesday for PZZ470.
Storm Warning from 10 AM Wednesday to 4 PM PST Thursday for
PZZ470.
Hazardous Seas Warning until 4 AM PST Wednesday for PZZ475.
Gale Warning from 4 AM Wednesday to 4 PM PST Thursday for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 10, 10:58 PM PST, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 1058 PM PST Tue Jan 10 2023 CAZ101-120700- Coastal Del Norte- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ112-120700- Southwestern Mendocino Interior- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-120700- Del Norte Interior- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-111-113>115-120700- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 1058 PM PST Tue Jan 10 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105-106-110-120700- Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM WEDNESDAY TO 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-120700- Northern Humboldt Coast- 1058 PM PST Tue Jan 10 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-120700- Southwestern Humboldt- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM WEDNESDAY TO 4 PM PST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-120700- Mendocino Coast- 1058 PM PST Tue Jan 10 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. A High Surf Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:44 PM PST | Special Weather Statement | EKA | 31 min | |
| Jan 10, 6:51 PM PST | Special Weather Statement | EKA | 24 min | |
| Jan 10, 7:26 PM PST | Special Weather Statement | EKA | 34 min | |
| Jan 10, 10:52 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 55 hr |
| Jan 11, 1:24 AM PST | Winter Weather Advisory | EKA | 21 hr | |
| Jan 11, 2:50 AM PST | River Flood Watch | EKA | Mendocino | 57 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.